Orbit-counting in non-hyperbolic dynamical systems

EVEREST, Graham, MILES, Richard, STEVENS, Shaun and WARD, Thomas (2007). Orbit-counting in non-hyperbolic dynamical systems. Journal für die reine und angewandte Mathematik, 608, 155-182.

Full text not available from this repository.
Official URL: https://doi.org/10.1515/CRELLE.2007.056
Link to published version:: https://doi.org/10.1515/CRELLE.2007.056


There are well-known analogues of the prime number theorem and Mertens' Theorem for dynamical systems with hyperbolic behaviour. Here we consider the same question for the simplest non-hyperbolic algebraic systems. The asymptotic behaviour of the orbit-counting function is governed by a rotation on an associated compact group, and in simple examples we exhibit uncountably many different asymptotic growth rates for the orbit-counting function. Mertens' Theorem also holds in this setting, with an explicit rational leading coefficient obtained from arithmetic properties of the non-hyperbolic eigendirections. The proof of the dynamical analogue of Mertens' Theorem uses transcendence theory and Dirichlet characters.

Item Type: Article
Departments - Does NOT include content added after October 2018: Faculty of Social Sciences and Humanities > Department of Teacher Education
Identification Number: https://doi.org/10.1515/CRELLE.2007.056
Page Range: 155-182
Depositing User: Richard Miles
Date Deposited: 26 Jan 2018 13:35
Last Modified: 18 Mar 2021 16:30
URI: https://shura.shu.ac.uk/id/eprint/17237

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics